Alert archive / South Dakota / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 30, NWS Aberdeen, SD

June 16, 2003Lyman County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at Jun 16, 2003, 1:47 PM CDT for Lyman County, South Dakota. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 16, 2003, 1:47 PM CDT (18:47 UTC)
Expired
Jun 16, 2003, 2:15 PM CDT
In force
28 min
Issued by
NWS Aberdeen, SD
Area
Counties, with a storm outline in the text

County Lyman County, SD

The radar

The North Platte radar (KLNX), 201 km from the middle of the area, began a volume at 18:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 6.8 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2003-06-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 93 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2003-06-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
93 J/kg
Mixed-layer CIN
-238 J/kg
Mixed-layer LCL
1687 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
60 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

713 
WUUS53 KABR 161847
SVRABR
SDC085-161915-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
147 PM CDT MON JUN 16 2003

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN LYMAN COUNTY IN CENTRAL SOUTH DAKOTA

* UNTIL 215 PM CDT

* AT 147 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 4 MILES EAST OF IONA...OR ABOUT 20 MILES SOUTH
  OF CHAMBERLAIN...MOVING EAST AT 10 MPH.

* THIS STORM WILL REMAIN OVER THE BOOTHEEL OF LYMAN COUNTY.

GO INSIDE A STURDY BUILDING AWAY FROM WINDOWS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
ABERDEEN.

LAT...LON 4362 9957 4352 9962 4350 9931 4362 9934

$$
ALBRECHT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 16, 10:40 AM CDT, 3 hours 7 minutes earlier.

Area forecast discussion, Jun 16, 10:40 AM CDT, 3 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
1040 AM CDT MON JUN 16 2003

CONVECTION CONTINUES ALONG NORTH AND SOUTH DAKOTA BORDER THIS
MORNING WITH SURFACE MOISTURE CONVERGENCE AXIS STRADDLING CWA FROM
SOUTHWEST TO NORTHEAST IN ASSOCIATION SURFACE BOUNDARY.  ADDITIONAL
AREA OF THUNDERSTORMS HAS FORMED ACROSS WESTERN SOUTH DAKOTA
APPARENTLY ALONG AN OLD BOUNDARY LEFT OVER FROM CONVECTION OF
YESTERDAY.  RADAR TRENDS SHOWING THIS AREA SLOWLY DRIFTING
EASTWARD.  DO THINK THAT CONVECTION WILL BECOME ACTIVE ALONG
BOUNDARY AGAIN LATER THIS AFTERNOON AND WILL KEEP HIGH CHANCE POPS
GOING.  LATE THIS AFTERNOON...RUC DATA INDICATING STRONGEST MOISTURE
CONVERGENCE MIGRATING INTO NORTHEAST SOUTH DAKOTA AS MID LEVEL WAVE
CURRENTLY ENTERING WESTERN NORTH DAKOTA PER WATER VAPOR IMAGERY
DRIFTS INTO THIS NORTHEAST SOUTH DAKOTA.  ALSO STRONGEST LOW LEVEL
FRONTOGENESIS ASSOCIATED WITH THIS MID LEVEL WAVE PROGGED TO BE
DRAPED ACROSS SOUTHEAST NORTH DAKOTA LATER THIS AFTERNOON.  THUS DO
EXPECT CONVECTION ALONG BOUNDARY THIS AFTERNOON ACROSS CENTRAL SOUTH
DAKOTA WITH BEST PRECIP COVERAGE THEN WORKING INTO NORTHEAST SOUTH
DAKOTA LATE THIS AFTERNOON OR MORE LIKELY EARLY THIS EVENING.  WITH
MID LEVEL DEBRIS CLOUDINESS AND EXPECTED NEW THUNDERSTORM
FORMATION...HAVE LOWERED MAX T GRIDS WHICH STILL MAY BE A LITTLE
OPTIMISTIC.  UPDATED ZONES HAVE BEEN SENT.

.ABR...NONE.

MARSILI
Hazardous weather outlook, Jun 16, 5:34 AM CDT, 8 hours 13 minutes before
MNZ039-046-SDZ003>011-015>023-033>037-045-048-171030-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
534 AM CDT MON JUN 16 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF CENTRAL...
NORTH CENTRAL AND NORTHEAST SOUTH DAKOTA...AS WELL AS
BIG STONE AND TRAVERSE COUNTIES IN MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL DEVELOP ACROSS CENTRAL AND NORTHEAST SOUTH
DAKOTA...BUT ARE NOT EXPECTED TO BE SEVERE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

DORN

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 16, 4:16 PM CDTSevere Thunderstorm WarningABRFaulk29 min
Jun 16, 4:32 PM CDTSevere Thunderstorm WarningABRHand, Hyde28 min
Jun 16, 4:45 PM CDTSevere Thunderstorm WarningABREdmunds, Faulk45 min
Jun 16, 4:54 PM CDTSevere Thunderstorm WarningABRHand51 min
Jun 16, 5:56 PM CDTSevere Thunderstorm WarningABREdmunds34 min
Jun 16, 6:09 PM CDTSevere Thunderstorm WarningABRFaulk51 min
Jun 16, 6:28 PM CDTSevere Thunderstorm WarningABRDay, Marshall47 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.